Submitted by Dr T on October 18, 2012 – 10:51am
I am a 62 male and was recently diagnosed with atrial fibrillation by my cardiologist. He did a Holter test that showed t I go in and out of atrial fibrillation. He also did an echo and echo/stress which showed slight lvh (I am a runner). The only time I experience afib symptoms is during or just after exercise when my heart rate can go to 175 in less than a minute. It takes anywhere from 5 – 15 minutes to get back to my normal resting heart rate in the 50’s. My cardiologist prescribed diltiazem ER 240 mg and then upped it to 360 ER mg since I still had symptoms during exercise. I am still having symptoms and he suggested 240mg ER twice a day.I recently went to an EP for a consultation; he examined the holter and echo and recommended catheter ablation. He also did an ecg which showed first degree AV block which after research I saw is a side effect for diltiazem ER. The EP said it was not necessary to take diltiazem since I am in and out of afib all the time and as long as my heart rate was not high for an extended period of time. However, he suggested that if I wanted to I could take it before exercising.My questions are how dangerous is the first degree A/V block, will continuing to take diltiazem lead to additional problems (e.g. second degree A/V block) and in your opinion what is the best way for me to use diltiazem as I have two differing opinions
You have what is called paroxysmal atrial fibrillation (AF) and if I am correct an essentially normal heart function w/o other cardiac risk factors. Since these episodes occur with relative frequency, you are at an increased (but low, I calculated 1.9%) risk for a stroke and just a baby aspirin/day would be recommended in your case.
Diltiazem is used for rate control for AF in your case and doesn’t appear to be very effective. The questions thus are
There are some other things that can be done to prevent recurrent spells of AF, such as reduce or eliminate caffeinated and alcoholic beverages from your diet, because they can sometimes trigger an episode of atrial fibrillation.
Taking these factors into consideration, I’d go with your EP doc’s opinion.
Hope this helps,